Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
155 Doctors are Online

Had minor attack and taking asprin, ramapril and ticagrelor. Done with blood count test and advised to stop some medication. Reason?

DOCTOR OF THE MONTH - Apr 2013
Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 4463 Questions
Question
Hi

My father had a minor attack for which he was then put on asprin, ramapril and ticagrelor. At his follow up he underwent a full blood count and had had a call from his gp saying stop the asprin and ticagrelor.

Why might this be? Gp did not say much else.

Many thanks
Posted Tue, 22 Oct 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Ivan R. Rommstein 27 minutes later
Brief Answer:
Hi and welcome to XXXXXXX

Detailed Answer:
If blood findings were cause for it then probably it was abnormal some blood parameter which is affected by these 2 drugs. There are some side effects which are not serious and most commonly reported are urea and creatinine increase, trombocyte decrease, prothrombine time decrease and rarely anemia.
Whatever it is,it should not be serious and he may take another similar drug in consultation with his doctor or continue just with aspirin. Also,nothing can happen if he doesnt take any antitrombtic agent,but he should regulate body weight,blood sugar and lipids, stop smoking, eat healthy and avoid stress.This is much more important then medicines for heart patients. Wish you good health. Feel free to ask. regards
Above answer was peer-reviewed by
 
Follow-up: Had minor attack and taking asprin, ramapril and ticagrelor. Done with blood count test and advised to stop some medication. Reason? 2 hours later
Hi thank you.

I forgot to mention that he got also told that will need a blood transfussion. He is 65 and has been anemic but could there be a more serious underlying illness thats causing blood not to be made?

Thanks
 
 
Answered by Dr. Ivan R. Rommstein 6 minutes later
Brief Answer:
Hi.

Detailed Answer:
There are various causes,most of them are benign and can be resolved by blood transfusions and iron supplements.
However.he needs more detailed work up.
Anemia can be caused by bleeding(mainly gastrointestinal) so if he has blood in stool or gastritis he should do endoscopic tests.
Second, there could be lack of nutritients,especially iron and B vitamin so he should take it by food more.
Third, some chronic diseases,such as kidney or hematologic disorders can be something more serious but all this is treatable and I am sure you dont have to be worried at this point.he should do bone marrow analysis, kidney and liver check up and iron levels. this would rule out most common causes of anemia.
Above answer was peer-reviewed by
 
Follow-up: Had minor attack and taking asprin, ramapril and ticagrelor. Done with blood count test and advised to stop some medication. Reason? 43 hours later
Thanks

My dad went to see gp todsy and count had gone from 10 to 7.9 for anemic . Is there anything we can suggest to look into internal bleeding ? He does not seem to have blood in stools or anything.

All gp saying is wel do bloods again in 4 weeks. He has been told to stop asprin time being. Our fear is that is it safe waiting four weeks with such anemia? Thanks
 
 
Answered by Dr. Ivan R. Rommstein 7 hours later
Brief Answer:
Hi

Detailed Answer:
I dont know the period in which his count had gone from 10 to 7.9 but this is significant fall. I am not sure is it wise to left him without treatment and diagnostic tests for 4 weeks.
I suggest to do stool test for blood because blood in stool doesnt need to be visible.Also,check his prothrombine time. 79 is still not something critical but if there is persistent fall, then this is indicating XXXXXXX blood loss.So it would be smarter to repeat blood test in 1 week to see is there progression of anemia.
Above answer was peer-reviewed by
 
Follow-up: Had minor attack and taking asprin, ramapril and ticagrelor. Done with blood count test and advised to stop some medication. Reason? 7 hours later
Hi the drop from 10.9 to 7.9 wss over a three month period .

Yes will def request a test in a week and request stool test .
 
 
Answered by Dr. Ivan R. Rommstein 18 hours later
Brief Answer:
Hi

Detailed Answer:
Well, this wont be then some serious acute bleeding,but it can be chronic bleeding mostly caused by gastrointestinal bleeding or some other red blood cells disorder.
I would not ignore such Hgb drop. It shouldnt mean some life threatening condition,but the right cause of anemia should be found so that proper treatment can be started.
Above answer was peer-reviewed by
 
Follow-up: Had minor attack and taking asprin, ramapril and ticagrelor. Done with blood count test and advised to stop some medication. Reason? 4 days later
Hi, my father has had the endoscopy and diagnosed with oesaphagitis. But the report sheet did not mention any XXXXXXX bleed . Does this mean internal bleeding was not detected?
 
 
Answered by Dr. Ivan R. Rommstein 1 hour later
Brief Answer:
Hi.

Detailed Answer:
Yes, there was no detected any acute or recent bleeding so this is good sign. It is not likely that esophagitis can cause anemia but is possible if there is minor but chronic bleeding from esophageal mucosa. If he checked colon by colonoscopy too and there is no XXXXXXX bleed,then you dont have to be worried. His anemia is probably caused by lack of iron or some other less serious disorder.
Above answer was peer-reviewed by
 
Follow-up: Had minor attack and taking asprin, ramapril and ticagrelor. Done with blood count test and advised to stop some medication. Reason? 7 hours later
Hi a colonoacopy not yet done although he does not seem to have blood in stools or changes in bowel habit.

Would in your opinion it be worth going for a colonoscopy ?
 
 
Answered by Dr. Ivan R. Rommstein 17 hours later
Brief Answer:
hi

Detailed Answer:
Well,if there is no any bowel symptom i think he should do only fecal occult blood test to see is there sign of bleeding from bowel. If test is positive,he should do colonoscopy. Otherwise,he should do colonoscopy if some of symptoms occur
Above answer was peer-reviewed by
 
Follow-up: Had minor attack and taking asprin, ramapril and ticagrelor. Done with blood count test and advised to stop some medication. Reason? 44 hours later
Hi

The endoscopy report did not reveal any internal bleeding.

He is anemic at 7.5. In XXXXXXX he was 10.5. Although he does not notice blood in stools , can anemia alone be a sign of colon cancer ? Due to anemia he feels tierd and gets out of breath.

He is due to have a colonoscopy soon.
 
 
Answered by Dr. Ivan R. Rommstein 1 hour later
Brief Answer:
Hi

Detailed Answer:
Yes, anemia can be the first and the only sign of colon cancer in his age especially if cancer is located in first 1/2 of colon. Of course,cancer isnt the first thing to thing of,but his hgb drop definitely has a reason. Is it some chronic XXXXXXX bleeding,lack of iron and B vitamin or something third, it should still be established. Transfusions are just supportive therapy,it would be much better if right cause is treated.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor